Posted October 27, 2004

Some Supplements Can Damage Eyes At High Doses and with Topical Use

As reported by Reuters Health on October 21, 2004, an article in the current issue of the American Journal of Ophthalmology suggests that some herbal remedies and nutritional supplements can damage the eyes.

According to a review of reported cases and medical literature, commonly used supplements including chamomile, ginkgo biloba, licorice, vitamin A and echinacea can cause a myriad of eye problems.

Study author Dr. Frederick Fraunfelder explained that supplements become dangerous to the eyes when people take them in large doses or used topically. They can cause problems including severe conjunctivitis, eye irritation, retinal bleeding and temporary loss of vision, the study found.

To investigate which supplements can cause the most eye damage, Fraunfelder reviewed all eye-related case reports submitted to the World Health Organization (news - web sites), the U.S. Food and Drug Administration (news - web sites) and the National Registry of Drug-Induced Ocular Side Effects, which contains data from as far back as 1976. He also combed the medical literature for additional reports of eye problems caused by supplements.

Fraunfelder found 30 instances in which canthaxanthine, a carotenoid that produces an artificial suntan when taken orally, caused changes to users' retinas, including crystal deposits.

The researcher uncovered seven cases in which people rinsed their eyes with chamomile tea to treat styes and irritation, and instead developed severe conjunctivitis.

Echinacea is widely touted as useful for treating the common cold and flu, but Fraunfelder found seven cases in which users developed irritation and conjunctivitis after using it topically.

The researcher also discovered five cases of temporary vision loss apparently caused by licorice consumption, and 71 cases of niacin causing eye problems.

Fraunfelder noted that vitamin A is a particularly big threat to the eyes at high doses, and ginkgo biloba, a blood thinner, can cause retinal bleeding when combined with other blood thinners.

For the complete Reuters article see the link below. Access to the original report requires subcription to the American Journal of Opthalmology.